Lightning, Sussex
- When
- June 30, 3:00 AM EST
- Where
- Sussex County, Newton
- Reported by
- NEWSPAPER
- Coordinates
- 41.140, -74.690 (the zone’s center; the record gives no point)
Lightning strikes caused downed wires and power outages in scattered locations from Wantage Township south to Newton Town. S.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Lightning strikes caused downed wires and power outages in scattered locations from Wantage Township south to Newton Town. While outages to homes were isolated, several major intersections did not have working traffic lights and included New Jersey State Route 94 and U.S. Route 206.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 30, 2:27 AM EST, 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 327 AM EDT MON JUN 30 2003 TODAY SHORT WAVE PUSHING TOWARD FA WITH ASSOCIATED SFC COLD FRONT. SFC FRONT FCST TO MOVE THROUGH TONIGHT AND...PROBABLY...CLEAR SRN FA TMRW. DECENT PREFRONTAL CAPES PROGGED BOTH GFS AND ETA FOR MUCH OF FA...MANY LOCATIONS FCST TO HAVE VALUES ABOVE 1500 J/KG FOR A TIME. WB0 VALUES BETWEEN 10K AND 11K FT AND LCL VALUES GENERALLY BETWEEN 4K AND 5K FT ARE NOT INCONDUCIVE TO CONVECTION. ALSO SEE A COUPLED UPPER JET WITH FA IN THE FAVORED AREA. NICE SFC DWPTS EARLY THIS AM RANGING FROM THE MID 60S N TO THE LOWER 70S S. SHEAR IN THE 3 TO 6 KM RANGE ISNT BAD. AS IS OFTEN THE CASE...THERE ARE A FEW CAVEATS HERE. WE HAVE A WEAK SHORT WAVE ABOUT TO MOVE THROUGH FA ATTIM. THIS IS PROGGED TO HAVE THE EFFECT OF CAUSING THE LOW LEVEL WINDS TO VEER TO THE W TO SW... WHICH WOULD ALMOST CREATE A CATABATIC FLOW. IF SOME DOWNSLOPING DOES OCCUR TODAY...THIS MIGHT LOWER SFC DWPTS SOME AND MIGHT RETARD CONVECTION SOME. ON THE SAME NOTE...WE ARE HARD PRESSED TO FIND ANY DECENT LOW LEVEL CONVERGENCE FOR THIS AFTN OR EVE PROGGED BY EITHER THE ETA OR THE GFS. ALSO...DESPITE PWATER VALUES AROUND 1.5 INCH... THERE IS A FAIR AMOUNT OF SPREAD BETWEEN THE TEMP AND DWPT PROFILES THROUGH MOST...NOT ALL...OF THE COLUMN. FINALLY...THE WIND FIELD UP TO 3 KM IS NOT STRONG AND SHOWS LITTLE SHEAR. ALL THINGS CONSIDERED...SPC IS SUFFICIENTLY IMPRESSED TO PUT MOST OF THE FA INTO A SLGT RISK FOR THIS AFTERNOON AND EVENING...AND THERE ARE ENOUGH FACTORS IN PLACE FOR US TO FOLLOW THEIR LEAD. WILL ISSUE A STATEMENT AND PUT SOME ENHANCED WORDING INTO MOST ZONES. POPS... HOWEVER...NOT VERY HIGH FOR TODAY...SOMEWHAT HIGHER TONIGHT S... WHICH IS CONSISTENT WITH ALL STAT GUIDANCE. FCST AFTER THAT MAINTAINS CONTINUITY WITH PREV FCSTS...EXCEPT THAT WE NOW FEEL WE CAN INCREASE THE CLOUDINESS A BIT FOR WED NIGHT INTO THU IN RESPONSE TO TS BILL. THE GFS LOOKS A FAIR AMOUNT LIKE THE TPC GUIDANCE...AND WE USED THAT AS A GUIDE. LIKED THE WARMER GUIDANCE TEMPS TODAY WITH THE NEAR DWNSLOPE FLOW. AFTER THAT GUIDANCE TEMPS SEEMED TO GENERALLY COINCIDE WITH THEMSELVES AND WITH PREV FCST...SO ACCEPTED. MARINE REMAINS QUIET. FCSTID = 45 MPO 80 57 78 59 / 30 10 10 10 ABE 86 62 84 63 / 30 10 10 10 RDG 86 62 84 63 / 30 10 10 10 PHL 91 69 86 68 / 30 30 10 10 12N 85 60 83 62 / 30 10 10 10 SMQ 88 62 85 65 / 30 30 10 10 TTN 89 65 86 66 / 30 30 10 10 MIV 90 65 86 63 / 30 40 20 10 ACY 87 68 84 70 / 30 40 20 10 ILG 88 67 86 67 / 30 30 10 10 DOV 90 68 85 68 / 30 40 20 10 GED 90 69 86 68 / 30 40 20 10 ESN 89 68 84 68 / 30 40 20 10 .PHI... DE...NONE. MD...NONE. NJ...NONE. PA...NONE. MARINE...NONE. NYY
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-301100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 345 AM EDT MON JUN 30 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY THE STORM PREDICTION CENTER HAS PLACED THE REGION...WITH THE EXCEPTION OF THE SOUTHERN POCONOS AND FAR NORTHWEST NEW JERSEY... IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON INTO THIS EVENING. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED FOR THIS AFTERNOON AND EVENING. MPD
DEZ001>004-MDZ008-012-015-019-020-NJZ007>010-012>027-PAZ060>062- 067>071-301500- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 340 AM EDT MON JUN 30 2003 ...A FEW SEVERE THUNDERSTORMS POSSIBLE TODAY... THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS PLACED MOST OF THE REGION IN A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR LATER THIS AFTERNOON...AND CENTRAL AND SOUTHERN PORTIONS OF THE REGION IN A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THIS EVENING. THE RISK FACTORS ARE DAMAGING WINDS AND LARGE HAIL. AN ADVANCING SURFACE COLD FRONT AND FAVORABLE UPPER LEVEL WINDS MAY COMBINE WITH UNSTABLE AND FAIRLY MOIST AIR OVER THE AREA TO GENERATE A FEW SEVERE THUNDERSTORMS. SKYWARN ACTIVATION MAY BE NEEDED LATER TODAY. FOR THE LATEST INFORMATION...PLEASE TUNE TO LOCAL MEDIA OUTLETS OR NOAA WEATHER RADIO. WEATHER INFORMATION IS ALSO AVAILABLE ON THE INTERNET AT WWW.WEATHER.GOV/ER/PHI. MPD
The Philadelphia radar (KDIX), 135 km away, was scanning. The volume nearest the first event began at 08:05 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2003Every state in 2003This day in weather historyWarnings in New Jersey, June 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5364122.